Thunderstorm Wind, Harding
- When
- June 7, 8:14 PM MST
- Where
- Harding County, (2wx)buffalo
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.600, -103.550
A line of severe thunderstorms tracked east across Harding and Butte Counties before weakening. The storms produced wind gusts over 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms tracked east across Harding and Butte Counties before weakening. The storms produced wind gusts over 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:11 PM MST, 4 hours 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 511 PM MDT Thu Jun 7 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 202 PM MDT Thu Jun 7 2018 The broad upper ridge continues to cover much of the CONUS. Skies across the northern plains are mostly cloudy, and radar shows a few weak storms over northwestern SD. With a surface high to the east, winds are southeasterly around 10 kts. Temperatures are rising into the 80s, and dew points across the western SD plains are in the 60s. Thunderstorms will develop across the area late this afternoon into this evening, as another shortwave crosses the region. Models differ on the timing of the wave, but storms have recently popped up just west of the CWA, and are expected to progress eastward through the evening. Several CAMs indicate two clusters of storms - one across the northern CWA and one across the south, associated with two vorticity maxima. Instability forecasts have decreased a bit from yesterday's, but still showing 2000-3000 J/kg MLCAPE. This combined with 0-6 km shear of 35-40 kts, severe thunderstorms will be possible. Besides large hail and strong winds, tornadoes cannot be ruled out: LCL heights across much of the SD plains are 1 km or less, with more than 200 m2/s2 0-1 km helicity and 20 kts of 0-1 km shear. However, models are showing strong CIN across the western SD plains, so that may inhibit things there. Storms will exit the CWA late tonight. Instability will redevelop across central SD on Friday in southeasterly low-level flow, as dew points there approach 70. Yet another shortwave will slide through the northern plains in the evening, aimed at south central SD. Excellent CAPE and somewhat decent shear will result in another round of potentially severe weather. The setup for Saturday looks similar to that of Friday, with the best chance of storms across south central SD. On Sunday, the upper ridge will start shifting east as a large upper trough pushes into the northern plains. Temperatures will be hot for the weekend, but then a cold front will sweep through the region Sunday night. Conditions for early next week look mild and dry. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 510 PM MDT Thu Jun 7 2018 Scattered thunderstorms will continue to develop this afternoon across northeast WY and the Black Hills, then spread east this evening on the SD plains. IFR visibilities expected within heavier storms. VFR conditions expected outside of any thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 304 AM MDT Thu Jun 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 304 AM MDT Thu Jun 7 2018 /404 AM CDT Thu Jun 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is a slight risk of severe thunderstorms with large hail and damaging winds. There is a small threat for tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms each day through the weekend. Strong to severe storms will be possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 WNW NEMO 44.21N 103.55W
06/07/2018 M1.00 INCH LAWRENCE SD TRAINED SPOTTER
1.30 INCH HEAY RAINFALL
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 SSW LEAD 44.28N 103.81W
06/07/2018 E1.50 INCH LAWRENCE SD COCORAHS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 15 NNW RECLUSE 44.94N 105.79W
06/07/2018 E60 MPH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKSpecial Weather Statement National Weather Service Rapid City SD 723 PM MDT THU JUN 7 2018 WYZ054-055-080215- Southern Campbell WY-Northern Cambell WY- 723 PM MDT THU JUN 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 815 PM MDT... At 723 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Recluse to Savageton. Movement was east at 40 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Gillette, Weston, Recluse, Echeta, Rozet, Spotted Horse, Savageton, Camplex Event Facility and Gillette Airport. This Includes Interstate 90 in Wyoming between Mile Markers 97 and 147. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern Wyoming. LAT...LON 4479 10601 4471 10509 4386 10509 4386 10601 TIME...MOT...LOC 0123Z 269DEG 34KT 4476 10576 4386 10577 Helgeson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 17 N RECLUSE 44.99N 105.70W
06/07/2018 E60 MPH CAMPBELL WY TRAINED SPOTTER
4 TO 6 INCH TREE BRANCHES BROKEN
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
821 PM MDT THU JUN 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 14 SSW PROVO 43.01N 103.94W
06/07/2018 M1.25 INCH FALL RIVER SD TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
KCLARKThe Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751449, 751450.